VARIED hematologic alterations induced by cephalothin sodium have been reported, among them hemolytic anemia,1-3 thrombocytopenia,4,5 and occasionally agranulocytosis.6-8 We had the opportunity to treat a patient who received cephalothin for the treatment of bacterial endocarditis and in whom pancytopenia developed. The widespread use of cephalothin and its many hematologic complications (some of them severe) led us to describe this case.
Report of a Case
A 40-year-old man with a congenital ventricular septum defect had a first episode of bacterial endocarditis in 1969; Streptococcus viridans grew from blood cultures. He was treated with cephradine because he was allergic to penicillin, chloramphenicol, streptomycin, and tetracyclines.On Aug 1, 1979, a tooth was extracted without the patients' receiving antibiotic prophylaxis. He became febrile (temperature, 38 °C) three days later. On Aug 8 he was admitted to the Instituto de Investigaciones Médicas of the University of Buenos Aires. A physical examination